It is estimated that up to two-thirds of Australians use complementary and alternative medicines. While these agents are often thought to be safe, a recent case report highlights the potential for serious interactions with prescribed medications.

An individual previously stabilised on warfarin developed an INR in excess of 10 following the initiation of curcumin. Curcumin, an active constituent of turmeric, is thought to have anti-inflammatory and antioxidant properties. This agent can be found in many products marketed for the relief of arthritis, inflammatory bowel disease, and issues relating to memory and alertness.

Studies suggest that curcumin inhibits P-glycoprotein and cytochrome P450 (CYP450) isoenzymes, while some curcumin metabolites induce CYP450. This may affect serum levels of medications cleared by these pathways including warfarin, colchicine, diltiazem, tamoxifen, and tramadol. Curcumin may also possess intrinsic antithrombotic activity, leading to additional pharmacodynamic interactions with other anticoagulants, antiplatelet agents, and nonsteroidal anti-inflammatory drugs (NSAIDs).

Despite the increasing popularity of curcumin products, there is currently a lack of evidence regarding its safety with prescribed therapy. Further compounding the issue is the considerable variation in bioavailability noted between different formulations. It is, therefore, recommended that healthcare professionals remain cautious and alert for the possibility of interactions with this agent. A decision support module is available on eMIMS which provides evidence-based information on potential interactions with other complementary products.

References:

  1. Hsieh YW, Huang CY, Yang SY, Peng YH, Yu CP, Lee PD, et al. Oral intake of curcumin markedly activated CYP 3A4: in vivo and ex-vivo studies. Sci Rep. 2014; 4: 6587, 1-7.
  2. New Zealand Medicines and Medical Devices Safety Authority. Beware turmeric/curcumin containing products can interact with warfarin. Wellington: Medsafe; 2018.
  3. Von Conrady DM, Bonney A. Patterns of complementary and alternative medicine use and health literacy in general practice patients in urban and regional Australia. Aust Fam Physician. 2017; 46(5): 316-20.

Subscribe Knowledge Centre Updates

Enter your details to receive Knowledge Centre updates